Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

May 23, 2012Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2012, 7:16 PM CDT for Ida County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 7:16 PM CDT (00:16 UTC)
Expired
May 23, 2012, 7:43 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ida County, IA

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:20 PM CDTTSTM WND DMG8 S Ida Grove, IALARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS53 KFSD 240016
SVRFSD
IAC093-240100-
/O.NEW.KFSD.SV.W.0110.120524T0016Z-120524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IDA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTHEAST OF DANBURY...OR 12 MILES SOUTH OF IDA
  GROVE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDA GROVE AROUND 730 PM CDT...
  ARTHUR AROUND 735 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4227 9567 4248 9533 4245 9531 4222 9531
      4220 9534 4221 9567
TIME...MOT...LOC 0015Z 217DEG 36KT 4220 9553
WIND...HAIL 60MPH 1.00IN

$$

CHENARD
2 follow-up statements
304 
WWUS53 KFSD 240026
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED MAY 23 2012

IAC093-240100-
/O.CON.KFSD.SV.W.0110.000000T0000Z-120524T0100Z/
IDA IA-
726 PM CDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
IDA COUNTY UNTIL 800 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF ARTHUR...OR 8 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTHEAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN IDA COUNTY...INCLUDING THE FOLLOWING LOCATIONS ARTHUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4234 9555 4248 9533 4245 9531 4222 9531
      4220 9534 4220 9550
TIME...MOT...LOC 0026Z 239DEG 40KT 4226 9538
WIND...HAIL 60MPH 1.50IN

$$

CHENARD
014 
WWUS53 KFSD 240043
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT WED MAY 23 2012

IAC093-240053-
/O.CAN.KFSD.SV.W.0110.000000T0000Z-120524T0100Z/
IDA IA-
743 PM CDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM TONIGHT.

LAT...LON 4234 9555 4248 9533 4245 9531 4222 9531
      4220 9534 4220 9550
TIME...MOT...LOC 0043Z 239DEG 40KT 4236 9516

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:52 PM CDT, 24 minutes earlier.

Area forecast discussion, May 23, 6:52 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT TUE MAY 22 2012

.DISCUSSION.../ISSUED AT 330 PM CDT/
COLD FRONT HAS WORKED EAST TOWARDS THE I29 CORRIDOR AS OF 20Z.
ELEVATED STORMS HAVE BEGUN TO DEVELOP BEHIND THE FRONT NEAR DE SMET
TO ALEXANDRIA. EXPECT THIS ACTIVITY TO INCREASING AREAL COVERAGE AS
IT LIFTS TO THE NORTHEAST.  AS THE SURFACE FRONT CONTINUES TO PUSH
TO THE EAST...EXPECT SURFACE BASED STORMS TO DEVELOP AFTER 22Z IN
AREAS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA WHERE FILTERED
SUNSHINE HAS ALLOWED SURFACE TEMPERATURES TO WARM INTO THE UPPER
80S.  MUCH LIKE THE STORMS THAT DEVELOPED NEAR BROOKINGS EARLIER
THIS AFTERNOON...EXPECT STORMS TO BECOME LINEAR WITH SEVERE FOCUS OF
DAMAGING WINDS.

AS UPPER LEVEL WAVE MOVES IN FROM THE SOUTH...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD EAST OF THE JAMES.
BY THIS TIME...FOCUS WILL MAINLY SWITCH TO FLOODING/FLASH FLOODING
THREAT.  FAIRLY GOOD TRAINING THREAT WITH UPPER LEVEL FLOW ORIENTED
PARALLEL TO THE MID LEVEL FRONT. PRECIPITABLE WATER IS RIGHT AROUND
AN INCH AND A HALF...WHICH IS RIGHT AT TWO STANDARD DEVIATIONS
ABOVE NORMAL.

LINGERING SHOWER ACTIVITY IS EXPECTED TO CONTINUE INTO
THURSDAY...AND HAVE LOWERED HIGHS ESPECIALLY IN THE EAST AS A
RESULT. WITH 850 HPA TEMPS AROUND +8...TEMPERATURES SHOULD BE KEPT
BELOW NORMAL IN THE 60S TO LOWER 70S.

A PERIOD OF QUIET WEATHER EXPECTED THURSDAY NIGHT THROUGH FRIDAY
EVENING WITH ONLY SOME LINGERING SPOTTY SHOWERS THURSDAY EVENING.
SHOULD SLOWLY CLEAR OUT THURSDAY NIGHT WITH PARTLY SUNNY SKIES ON
FRIDAY. WILL STAY COOL FRIDAY WITH HIGHS IN THE UPPER 60S TO LOWER
70S AS LOW LEVEL FLOW BECOMES NORTHEAST. SURFACE FRONT OVER KS AND
MO WILL LIFT NORTH FRIDAY NIGHT INTO SATURDAY. MOST OF FRIDAY EVENING
 WILL BE RELATIVELY QUIET BUT WOULD EXPECT THUNDERSTORM CHANCES TO
INCREASE AFTER MIDNIGHT AS FRONT LIFTS NORTH INTO NEBRASKA AND IOWA
AS ASSOCIATED UPPER WAVE LIFTS NORTHEAST THROUGH NEB. COULD SEE SOME
SEVERE STORMS AFTER 06Z ALONG AND SOUTH OF I90 LIFTING INTO NORTHERN
CWA SATURDAY MORNING AS FRONT LIFTS NORTH TO NEAR I90 BY 18Z
SATURDAY. THEN VERY STRONG MID LEVEL CAP SETS UP AND MAY BE HARD TO
SEE ANY THUNDERSTORM DEVELOPMENT OVER CWA SATURDAY AFTERNOON OR
NIGHT. HOWEVER...NOT COMPLETELY SURE ABOUT CAP STRENGTH SO WILL KEEP
AT LEAST A CHANCE OF STORMS NORTH OF I90 SATURDAY AFTERNOON AND
EVENING. WILL SEE A WIDE RANGE IN TEMPERATURES WITH HIGHS ONLY NEAR
70 ACROSS FAR NORTHERN CWA NORTH OF FRONT...TO NEAR 90 SUX AREA
SOUTH OF FRONT.

MOST OF SUNDAY WILL BE CAPPED OFF UNTIL COLD FRONT PUSHES ACROSS CWA
SUNDAY AFTERNOON AND NIGHT. WOULD EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP NEAR THIS FRONT BY MID AFTERNOON AND SPREAD EAST
OVERNIGHT...WITH BEST CHANCE OF THUNDERSTORMS ALONG I29 AND EASTWARD
LATE AFTERNOON AND EVENING. WILL BE A WARM AND HUMID DAY ACROSS THE
CWA WITH HIGHS IN THE 80S MOST PLACES ALONG WITH GUSTY SOUTH WINDS
AHEAD OF FRONT. STORMS AGAIN COULD BE SEVERE WITH THIS FRONT.

MEMORIAL DAY AND TUESDAY WILL BE DRY AND PLEASANT WITH HIGHS IN THE
LOWER TO MID 70S. ANOTHER WAVE WILL DROP SOUTHEAST ACROSS CWA ON
WEDNESDAY. WITH COOL SURFACE HIGH OVER SOUTHERN CANADA...AND STABLE
LOW LEVELS...WILL PROBABLY SEE MORE OF A COLD RAIN AND NOT
THUNDERSTORMS SO WILL MENTION RAIN WITHOUT THUNDER. WILL BE CHILLY
WITH HIGHS ONLY NEAR 60 DUE TO THE CLOUDS...RAIN AND EVAPORATIVE
COOLING.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MN/NORTHWEST
IA THROUGH THE EVENING. ACTIVITY IS EXPECTED TO REMAIN EAST OF THE
KFSD TAF LOCATION...BUT DEVELOPMENT INTO THE KSUX AREA POSSIBLE
PRIOR TO 03Z-04Z. AN UPPER LEVEL SHORTWAVE IS THEN EXPECTED TO LIFT
NORTHEAST TONIGHT BEHIND THE FRONTAL BOUNDARY...WHICH SHOULD BECOME
STATIONARY EAST OF KSUX-KMWM LINE AFTER 06Z. COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO INCREASE AS THE WAVE APPROACHES...WITH
THUNDERSTORMS AND AREAS OF HEAVY RAIN LIKELY NEAR AND EAST OF THE
BOUNDARY. MVFR TO LOCALLY IFR VISIBILITY CAN BE EXPECTED WITH THE
HEAVY RAIN...WHICH COULD AFFECT THE KSUX AREA AFTER 08Z-09Z. WEST OF
THE BOUNDARY IN SOUTHEAST SD AND MOST OF SOUTHWEST MN...GENERALLY
VFR VISIBILITY ARE EXPECTED IN SHOWERS. HOWEVER...AREAS OF MVFR
CEILINGS WILL BE POSSIBLE THROUGH THE EARLY AFTERNOON UNTIL THE
UPPER WAVE LIFTS OFF TO THE NORTHEAST.

&&

 .FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH
     THURSDAY AFTERNOON FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR MNZ080-081-089-090.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR SDZ071.

&&
Hazardous weather outlook, May 23, 9:50 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT WED MAY 23 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
950 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF A SLOW
MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BE SEVERE...MAINLY ALONG AND SOUTHEAST OF HIGHWAY 60
ACROSS NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. THE MOST LIKELY
TIME FOR SEVERE WEATHER IN THE ABOVE MENTIONED REGION IS BETWEEN
5 PM AND 9 PM. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE
THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.

FLOODING...
HEAVY RAIN IS EXPECTED THIS EVENING INTO TONIGHT. THE AREA MOST
LIKELY TO SEE HEAVY RAIN IS ACROSS NORTHWEST IOWA...NORTHEAST
NEBRASKA AND PORTIONS OF SOUTHWEST MINNESOTA. HERE...2 TO 3
INCHES OF RAIN IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WHILE
FLASH FLOODING IS LESS LIKELY...RAIN UP TO 1 INCH IS STILL
POSSIBLE FURTHER WEST...ALONG A YANKTON TO SIOUX FALLS TO
MARSHALL LINE. AREAS FURTHER WEST SHOULD SEE GENERALLY LESS THAN
HALF AN INCH.

WIND AND FOG...
SOUTH WINDS OF 30 TO 40 MPH WILL OCCUR LATE THIS MORNING INTO THE
AFTERNOON OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT. A FEW OF THESE
STORMS MAY BE SEVERE.

THE THREAT OF THUNDERSTORMS CONTINUES SATURDAY MORNING AND AGAIN
SUNDAY AFTERNOON. A FEW OF THESE STORMS COULD ONCE AGAIN BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 23, 6:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 ENE LAKE WILSON       44.01N 95.92W
05/23/2012  M0.88 INCH       MURRAY             MN   TRAINED SPOTTER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:10 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola35 min
May 23, 8:28 PM CDTSevere Thunderstorm WarningFSDOsceola32 min
May 23, 9:11 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola, Sioux34 min
May 24, 9:14 AM CDTRiver Flood WarningFSDSioux24 hr
May 24, 9:14 AM CDTRiver Flood WarningFSDPlymouth24 hr
May 24, 9:14 AM CDTRiver Flood WarningFSDLyon12 hr
May 24, 9:14 AM CDTRiver Flood WarningFSDClay24 hr
May 24, 9:14 AM CDTRiver Flood WarningFSDClay24 hr
May 24, 9:14 AM CDTRiver Flood WarningFSDBuena Vista, Clay69 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.